Printer Friendly VersionEmail A FriendAdd ThisIncrease Text SizeDecrease Text Size

Drug-induced tremor



Drug-induced tremor is involuntary shaking due to the use of medication. Involuntary means you shake without trying to do so. The shaking occurs when you move or try to hold your arms, hands, or head in a certain position. It is not associated with other symptoms.

See also:

Alternative Names

Tremor - drug-induced


Drug-induced tremors are a simple muscle response to certain medications. Drugs that can cause tremors include the following:

  • Anticonvulsants such as valproic acid and divalproex sodium (Depakote)
  • Bronchodilators such as theophylline and albuterol
  • Immunosuppressants such as cyclosporine
  • Mood stabilizers such as lithium carbonate
  • Stimulants such as caffeine

The tremors may affect the hands, arms, head, or eyelids. The tremors rarely affect the lower body and may not affect body sides of the body equally.

The shaking usually involves 6 to 10 movements per second.

The tremors may be:

  • Episodic (occuring in discrete bursts)
  • Intermittent (come and go with activity, but not always)
  • Sporadic (occasional)

They can:

  • Disappear during sleep
  • Get worse with voluntary movement and emotional stress

Other symptoms may include:

  • Head nodding
  • Shaking or quivering sound to your voice
Signs and tests

Your doctor can make the diagnosis by performing a physical exam and asking questions about your medical and personal history, especially your medication use.

A physical exam will show shaking with movement. There are usually no problems with coordination or mental function.

Other tests are usually not needed. However, further tests may be done to rule out other reasons for the tremors. Tremors that occur when the muscles are relaxed or that affect the legs or coordination may be a sign of another condition, such as Parkinson's disease. Other causes of tremors may include:

Blood tests and imaging studies (such as a CT scan of the head, brain MRI, and x-rays) are usually normal.

Support Groups

Expectations (prognosis)

Drug-induced tremor is not a dangerous condition, but some patients find the tremors annoying and embarrassing.

Calling your health care provider

Call your health care provider if you are taking a medication and tremors develop that interfere with activity or are accompanied by other symptoms.


Severe tremor can interfere with daily activities, especially fine motor skills such as writing, and other activities such as eating or drinking.


Drug-induced tremors go away when you stop taking the medicine that is causing the shaking.

Treatment or changes in medications may not be required at all if the tremors are mild and do not interfere with daily activity.

If the benefit of the medicine is greater than the problems caused by the tremor, different doses or types of medicines may be tried. Different doses or similar medications may not cause the tremor.

In rare cases, a drug such as Inderal (propanalol) or Mysoline (primidone) may be added to try and control the tremor. This may be done in case the drug causing the tremor cannot be stopped

Never stop taking any medicine without first talking to your doctor.


Always tell your doctor about the medicines you take. Over-the-counter drugs should be taken with caution, especially those that contain stimulants or a medicine called theophylline.

Caffeine can make tremors worse. Avoid caffeinated drinks such as coffee, tea, and soda, and other stimulants.


Jankovic J. Movement disorders. In: Goetz CG, eds. Textbook of Clinical Neurology. 3rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 34.

Lang A. Other movement disorders. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 434.

Review Date: 8/14/2008
Reviewed By: Daniel B. Hoch, PhD, MD, Assistant Professor of Neurology, Harvard Medical School, Department of Neurology, Massachusetts General Hospital; and Linda Vorvick, MD, Seattle Site Coordinator, Lecturer, Pathophysiology, MEDEX Northwest Division of Physician Assistant Studies, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission ( URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2009 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

Home Page
Why Choose Us
Website Terms of Use

Visitor & Patient Info
Patient Portal
We Speak Your Language
Patient Privacy
Contact Us

Find a Physician
Medical Services
Maimonides In the News
Directions & Parking

Medical Education
Career Opportunities
Nurses & Physicians
Staff Intranet Access
Maimonides Medical Center    |    4802 Tenth Avenue    |    Brooklyn, NY 11219    |    718.283.6000    |